Hail, Hyde
- When
- July 2, 5:50 AM CST
- Where
- Hyde County, 23 mi N of Highmore
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.850, -99.433
13 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 2, 3:06 AM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 406 AM CDT TUE JUL 2 2002 MAIN FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL THIS AFTERNOON AND TEMPERATURES. ETA/AVN/UKMET IN FAIR AGREEMENT WITH POSITIONING OF SURFACE BOUNDARY THROUGH 24 HOURS. ETA AND AVN BEGIN TO DIVERGE IN TERMS OF EASTWARD PROGRESSION OF LONGWAVE RIDGE AXIS BY 48 HOURS...BUT THIS WILL HAVE LITTLE IMPACT ON FORECAST FOR CWA. 06Z SURFACE ANALYSIS INDICATES SLP MINIMUM ACROSS NEBRASKA PANHANDLE WITH SURFACE BOUNDARY EXTENDING NORTHEAST INTO WEST CENTRAL MINNESOTA. SURFACE DEW POINTS WEST OF BOUNDARY ARE IN THE 40S AND LOWER 50S...WITH 60S EAST OF THE BOUNDARY. CONCERN FOR LATER THIS MORNING INTO THE AFTERNOON WILL BE APPROACHING MID LEVEL WAVE WHICH IS NOW DEPICTED BY WATER VAPOR IMAGERY ACROSS SOUTHEAST WYOMING. 90-100 KNOT UPPER JET STREAK ALSO EVIDENT ON WATER VAPOR IMAGERY ALONG US/CANADIAN BORDER...WHICH HAS CONTRIBUTED TO SOME ELEVATED CONVECTION ACROSS NORTHWEST SOUTH DAKOTA IN THE PAST HOUR. ALONG FLOW SPEED CHANGES ARE FAIRLY WEAK WITH ZONALLY ORIENTED UPPER JET AND EXPECT UPPER DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION TO MOVE NORTH OF CWA LATE THIS MORNING. THUS...FEEL FOCUS FOR LATER THIS MORNING WILL BE WITH ENHANCED LOW LEVEL CONVERGENCE IN VICINITY OF SURFACE BOUNDARY. ETA SUGGESTING LITTLE MOVEMENT WITH THIS FEATURE THROUGH 00Z THIS EVENING...BEFORE BOUNDARY MOVES EAST OF CWA. MODELS SHOWING INSTABILITY AXIS SETTING UP THIS AFTERNOON JUST EAST OF THE BOUNDARY WITH SURFACE BASED CAPE VALUES OF AROUND 1000 J/KG EXTENDING FROM KATY TO KPIR AND LIFTED INDICES OF -4 TO -6. WILL INCLUDE ISOLATED POP ACROSS NORTHWEST CWA THIS MORNING ASSOCIATED WITH UPPER FORCING...AND CHANCE POPS FOR LATER THIS MORNING INTO THIS AFTERNOON ACROSS SOUTHERN TIER OF CWA. SURFACE RIDGE AXIS NOSES INTO NORTHERN CWA THIS EVENING WITH STRONG SURFACE MOISTURE GRADIENT BEING MAINTAINED FROM NORTHWEST TO SOUTHEAST. WINDS SHOULD SUBSIDE TO AROUND 5 TO 10 MPH ACROSS NORTHWEST CWA AND WITH DRIER AIR IN PLACE...SHOULD SEE COOLEST OVERNIGHT LOWS IN THIS AREA IN THE LOW TO MID 50S. LITTLE CONCERN ON WEDNESDAY AS UPPER RIDGE AXIS BUILDS BACK UP ACROSS CWA WITH STRONG MID LEVEL SUBSIDENCE. NEXT CONCERN WILL BE FOR WEDNESDAY NIGHT/THURSDAY MORNING PERIOD AS SURFACE LOW DEVELOPS ACROSS MONTANA DOWNSTREAM OF BROAD POSITIVELY TITLED EASTERN PACIFIC TROUGH. STRONGEST ISENTROPIC LIFT STILL APPEARS TO BE NORTH OF CWA WEDNESDAY NIGHT. UPPER SUPPORT APPEARS MINIMAL AND WILL KEEP THIS PERIOD DRY AT THIS POINT. WILL GO WARMER THAN GUIDANCE FOR THURSDAY AS STRONG LOW AND MID LEVEL THERMAL RIDGE SLOWLY MOVES EASTWARD. NO CHANGES MADE TO THE EXTENDED AT THIS TIME. .ABR...NONE MARSILI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 523 AM CDT TUE JUL 2 2002 .A SLOW MOVING COLD FRONT WILL MOVE THROUGH CENTRAL AND EASTERN SOUTH DAKOTA THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT BY MID MORNING...AND CONTINUE INTO THE EARLY EVENING HOURS. MNZ039-046-SDZ007-008-011-031006- BIG STONE-DAY-MARSHALL-ROBERTS-TRAVERSE- INCLUDING THE CITIES OF...BRITTON...ORTONVILLE...SISSETON... WEBSTER AND WHEATON 523 AM CDT TUE JUL 2 2002 ...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING... DRY CONDITIONS ARE EXPECTED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL NOT BE REQUIRED. SDZ018>023-033>037-045-048-051-031006- BUFFALO-CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES- LYMAN-SPINK-STANLEY-SULLY- INCLUDING THE CITIES OF...BIG STONE CITY...CLARK...CLEAR LAKE... ESTELLINE...FORT PIERRE...FORT THOMPSON...HIGHMORE...LOWER BRULE... MILBANK...MILLER...MURDO...ONIDA...PIERRE...PRESHO... REDFIELD AND WATERTOWN 523 AM CDT TUE JUL 2 2002 ...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID MORNING. A FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS THIS AFTERNOON...WITH AN ISOLATED SEVERE STORM POSSIBLE. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SDZ003>006-009-010-015>017-031006- BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH- INCLUDING THE CITIES OF...ABERDEEN...EUREKA...FAULKTON...GETTYSBURG... GROTON...IPSWICH...MCLAUGHLIN...MOBRIDGE AND SELBY 523 AM CDT TUE JUL 2 2002 ...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING... ISOLATED SHOWERS AND THUNDERSTORMS WILL COME TO AN END BY LATE MORNING. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. DRY CONDITIONS WILL RETURN FOR THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION IS NOT ANTICIPATED. MARSILI/ALBRECHT
The Aberdeen radar (KABR), 105 km away, was scanning. The volume nearest the first event began at 11:50 UTC.
13 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310948, 5310949, 5310950, 5310951, 5310952, 5310954, 5310955, 5310953, 5310956, 5310957, 5310958, 5310959, 5310960.